Wisconsin, 2012

Flood and Damaging Wind in Wisconsin, June 20, 2012

June 20, 2012 · NWS ARX · 2 events in 2 counties and zones

Three people were killed in two separate accidents when they unknowingly drove their vehicles into a 12 to 15 foot deep washout area. The washout occurred southwest of Willard (Clark County) on County Highway M where it crossed Scott Creek.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
3
Injuries
0
Property damage
$23,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Three people were killed in two separate accidents when they unknowingly drove their vehicles into a 12 to 15 foot deep washout area. The washout occurred southwest of Willard (Clark County) on County Highway M where it crossed Scott Creek. Between 1.5 and 2 inches of rain fell in a short time and the high water flow washed away the land around a culvert. The line of thunderstorms responsible for the heavy rain also produced isolated wind damage near Medford (Taylor County) where some trees and power poles were blown down. The thunderstorms developed along a cold front as it moved into north central Wisconsin during the late afternoon of June 20th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 20, 1:40 PM CST, 3 hours 5 minutes earlier.

Area forecast discussion, Jun 20, 1:40 PM CST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
240 PM CDT WED JUN 20 2012

.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT
240 PM CDT WED JUN 20 2012

FORECAST CONCERNS FOCUS ON THE STORMS THIS EVENING...POSSIBILITY FOR
SEVERE WEATHER.

CONVECTION HAS BUBBLED ALONG A NORTHEAST TO SOUTHWEST RUNNING COLD
FRONT...CURRENTLY RUNNING FROM NORTHWEST WI INTO NORTHWEST IA. GOOD
CONVERGENCE NEAR...BUT MOSTLY POST THE BOUNDARY...ALONG WITH A
STRONG THERMAL BAND IN THE LOW LAYERS. ABOUT 1000 OR SO J/KG OF
MLCAPE AROUND THE FRONT WITH EFFECTIVE SHEAR OF 40 TO 50 KTS. THERE
WILL BE A SEVERE RISK IN THE VICINITY OF THE FRONT INTO THE MID TO
POSSIBLY LATE EVENING HOURS. SOUNDINGS AND 0-3 KM SHEAR VECTORS
SUPPORT WIND AS THE MAIN THREAT...WITH SOME POTENTIAL FOR LARGE
HAIL. HEAVY RAIN PRODUCING FLOODING WILL ALSO BE POSSIBLE. MORE ON
THAT IN THE HYDRO DISCUSSION BELOW. THINK SHOWERS/STORMS WILL BECOME
MORE WIDESPREAD THIS EVENING BEHIND THE FRONT/CONVECTIVE LINE...IN
THE REGION OF SLOPING FRONTOGENETIC LIFT. CAPE MUCH LESS IN THIS
REGION...ALTHOUGH SHEAR WOULD BE A BIT BETTER. COULD BE SOME SEVERE
RISK IN THIS AREA...BUT THINK THE HIGHER THREAT WILL BE AROUND THE
FRONT.

FOR THU/FRI...THE REGION REMAINS UNDER CYCLONIC FLOW A LOFT...WITH
THE 20.12Z NAM AND GFS HINTING AT SOME WEAK RIPPLES IN THE FLOW
SPINNING ACROSS THE REGION THU AND FRI AFTERNOONS. FRIDAY SEEMS A
BIT STRONGER. STRONG LOW LEVEL LAPSE RATES WITH MUCAPES AROUND 500
J/KG IN THE AFTERNOON...MOSTLY NORTH/EAST OF THE I-94 CORRIDOR. NOT
A LOT...BUT ENOUGH LOW LEVEL MOISTURE INDICATED VIA RUC SOUNDINGS
AND RH PLOTS THAT SOME SHRA/TS COULD BE GENERATED IN THIS AREA. WILL
ADD SMALL CHANCES FOR THU AND CONTINUE THE FRI CHANCES.

THE LOW LEVEL JET/MOISTURE TRANSPORT WILL RESULT IN THUNDERSTORM
DEVELOPMENT ACROSS THE SD/NEB FRI NIGHT/SAT. THIS STORM COMPLEX AND
RESULTING MCV WILL SLIDE EAST ACROSS IA/MN/WI ON SAT...BRINGING A
SHOWER/STORM THREAT. THE NAM IS MORE AGGRESSIVE WITH A SOUTHERN
TRACK...WHICH WOULD SLIDE IT JUST SOUTH OF THE FORECAST AREA. THE
GFS AND GEM ARE FARTHER NORTH...WHILE THE EC LOOKS MORE LIKE A MIX
OF THE SOUTHERN/NORTHERN SOLUTIONS. WILL LEAN TOWARD CONSENSUS IN
THIS TIME FRAME.

THE PASSAGE OF THE COLD FRONT WILL USHER IN SOME LESS HUMID
AIR...WITH TEMPERATURES PRETTY CLOSE TO THE SEASONABLE NORMALS.

.LONG TERM...SUNDAY THROUGH WEDNESDAY
240 PM CDT WED JUN 20 2012

SOME DIFFERENCES IN THE MODELS WITH HOW LONG TO LINGER THE SAT
SYSTEM ACROSS THE REGION. THE EC WOULD BRING IT THROUGH SAT NIGHT
WHILE THE GFS WOULD HANG IT AROUND ON SUNDAY. GEM IS A BIT
QUICKER...ALA THE EC. WILL STEER TOWARD THE CONSENSUS SOLUTION IN
THIS PERIOD...WITH SOME LEAN ON THE QUICKER EC/GEM.

GFS AND ECMWF IN GOOD AGREEMENT WITH DROPPING A SFC HIGH ACROSS THE
UPPER MISSISSIPPI RIVER VALLEY FOR MON-WED WHILE AN UPPER LEVEL
RIDGE EASES SLOWLY EAST ACROSS THE PLAINS. THIS SHOULD RESULT IN A
DRY START TO THE NEW WORK WEEK...WITH TEMPERATURES NEAR TO BELOW
NORMAL. MOSTLY...HIGHS IN THE MID 70S TO AROUND 80 ARE EXPECTED.

&&

.AVIATION...THROUGH 18Z THURSDAY
1251 PM CDT WED JUN 20 2012

MAIN AVIATION CONCERN IS TIMING OF SHOWERS AND THUNDERSTORMS INTO
BOTH LSE AND RST TAF SITES FOR THIS AFTERNOON AND EVENING. THE
LATEST 20.12Z DETERMINISTIC MODELS SUGGEST REGION TO REMAIN CAPPED
THROUGH MID TO LATE THIS AFTERNOON OUT AHEAD OF COLD FRONT OVER
CENTRAL MINNESOTA. AS THE CAP WEAKENS LATE THIS AFTERNOON PER
20.15Z BUFKIT SOUNDINGS...EXPECT SHOWERS AND THUNDERSTORMS TO
DEVELOP ALONG AND BEHIND THE FRONT AND MOVE INTO THE TAF SITES
AFTER 20Z. IF THE CAP HOLDS....AS SOME HI RESOLUTION MODELS
SUGGEST...SHOWERS AND THUNDERSTORMS MAY NOT MOVE INTO THE RST AND
LSE TAF SITES UNTIL 23Z WEDNESDAY TO 00Z THURSDAY. AT THIS
TIME...HAVE KEPT TIMING OF SHOWERS AND THUNDERSTORMS AFTER 20Z AT
RST AND 22Z AT LSE. LATEST METARS INDICATE CEILINGS HEIGHTS IN THE
MVFR RANGE 2000-3000 FEET ALONG AND BEHIND COLD FRONT. THE 20.12Z
DETERMINISTIC MODELS SHOW CEILINGS LOWERING INTO THE MVFR RANGE
FOR A SHORT DURATION LATE THIS AFTERNOON AND INTO TONIGHT...AS
THE COLD FRONT MOVES ACROSS THE TAF SITES. HAVE INTRODUCED MVFR
CEILINGS AT RST AFTER 22Z AND AT LSE AFTER 00Z. VFR CONDITIONS
SHOULD PREVAIL AT BOTH TAF SITES AFTER 12Z THURSDAY.

&&

.HYDROLOGY...TONIGHT
240 PM CDT WED JUN 20 2012

PWS CLOSE TO 2 INCHES AND THE SLOW MOVEMENT OF A COLD FRONT SUGGEST
HEAVY RAIN WILL REMAIN A THREAT TONIGHT. WHILE THE INDIVIDUAL STORMS
SHOULD MOVE AT A DECENT CLIP NORTHEAST...THE SLOWER TRACK OF THE
FRONT COULD LEAD TO TRAINING OF STORMS WITH HEAVY RAIN. LOCALIZED 2
TO 3 INCHES WILL BE POSSIBLE...WITH OVERALL 1/2 TO 1 INCH TOTALS
MORE LIKELY.

SOME BASINS ARE STILL WET AND/OR HAVE RIVER LEVELS RUNNING HIGH...
INCLUDING THE ZUMBRO...BLACK...BUFFALO...TREMPEALEAU...AND
MISSISSIPPI. SO WILL HAVE TO KEEP AN EYE ON THINGS. LATEST RIVER
FORECASTS INDICATE THE MISSISSIPPI WILL RISE TO NEAR FLOOD STAGE
AGAIN AT WABASHA ON WED...WHICH MEANS OTHER SITES ALONG THE BIG
MUDDY WILL REACH HEIGHTS VERY SIMILAR TO WHAT WAS SEEN JUST LAST
WEEK.

CONTINUED THE HYDROLOGIC OUTLOOK /ESFARX/ TO HEIGHTEN THE PUBLIC
AWARENESS OF THE SITUATION.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
240 PM CDT WED JUN 20 2012

WI...NONE.
MN...NONE.
IA...NONE.

&&

SHORT TERM...RIECK
LONG TERM....RIECK
AVIATION.....DTJ
HYDROLOGY....MW/RIECK
Hazardous weather outlook, Jun 20, 4:40 PM CST, 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
540 PM CDT WED JUN 20 2012

IAZ008-009-018-019-MNZ079-086>088-094>096-WIZ017-029-032>034-041-042-
211000-
BUFFALO-CHICKASAW-CLARK-DODGE-FILLMORE-FLOYD-HOUSTON-HOWARD-JACKSON-
LA CROSSE-MITCHELL-MONROE-MOWER-OLMSTED-TAYLOR-TREMPEALEAU-WABASHA-
WINONA-
540 PM CDT WED JUN 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA...AND WESTERN WISCONSIN.

.DAY ONE...TONIGHT

STRONG THUNDERSTORMS...ISOLATED SEVERE...WILL MOVE ACROSS THE AREA
THIS EVENING. DAMAGING WINDS WILL BE THE MAIN SEVERE THREAT. HEAVY
RAINS COULD ALSO RESULT IN LOCALIZED FLOODING...ESPECIALLY IN PARTS
OF SOUTHEAST MINNESOTA AND WESTERN WISCONSIN WHERE RIVERS ARE ALREADY
RUNNING ABOVE NORMAL.

ANY THUNDERSTORM WILL BE CAPABLE OF PRODUCING 35 TO 40 MPH WIND GUSTS
ALONG WITH HEAVY DOWNPOURS. 1 TO 1 1/2 INCH PER HOUR RAIN FALL RATES
WILL BE POSSIBLE.

THE BULK OF THE STORMS WILL HAVE EXITED BY MIDNIGHT...WITH MUCH OF
THE SEVERE THREAT ENDING BY 8 PM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE NEXT CHANCE FOR THUNDERSTORMS WILL BE LATE FRIDAY THROUGH
SATURDAY NIGHT. HOWEVER...IT REMAINS TO EARLY TO DETERMINE IF
SEVERE WEATHER IS POSSIBLE WITH ANY OF THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

LOCAL SPOTTER ACTIVATION MAY BE NEEDED UNTIL ABOUT 8 PM. RAINFALL
AND WIND REPORTS WOULD BE APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

IAZ010-011-029-030-WIZ043-044-053>055-061-211000-
ADAMS-ALLAMAKEE-CLAYTON-CRAWFORD-FAYETTE-GRANT-JUNEAU-RICHLAND-
VERNON-WINNESHIEK-
540 PM CDT WED JUN 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA AND
SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

STRONG THUNDERSTORMS...POSSIBLY SEVERE...WILL MOVE ACROSS THE
AREA THIS EVENING. DAMAGING WINDS WILL BE THE MAIN SEVERE THREAT.
HEAVY RAINS COULD ALSO RESULT IN LOCALIZED FLOODING.

ANY THUNDERSTORM WILL BE CAPABLE OF PRODUCING 35 TO 40 MPH WIND GUSTS
ALONG WITH HEAVY DOWNPOURS. 1 TO 1 1/2 INCH PER HOUR RAIN FALL RATES
WILL BE POSSIBLE.

THE BULK OF THE STORMS WILL HAVE EXITED BY 1 TO 2 AM...WITH
MUCH OF THE SEVERE THREAT ENDING BY 9 PM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE NEXT CHANCE FOR THUNDERSTORMS WILL BE LATE FRIDAY THROUGH
SATURDAY NIGHT. HOWEVER...IT REMAINS TO EARLY TO DETERMINE IF
SEVERE WEATHER IS POSSIBLE WITH ANY OF THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

LOCAL SPOTTER ACTIVATION MAY BE NEEDED UNTIL ABOUT 9 PM. RAINFALL
AND WIND REPORTS WOULD BE APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

MW/DTJ/RIECK

In the hours before

Special weather statement, Jun 20, 4:02 PM CST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
502 PM CDT WED JUN 20 2012

WIZ017-202300-
TAYLOR-
502 PM CDT WED JUN 20 2012

...STRONG TO SEVERE THUNDERSTORMS EXPECTED IN TAYLOR COUNTY...

AT 453 PM...DOPPLER RADAR INDICATED A LINE OF STRONG TO SEVERE
THUNDERSTORMS FROM 10 MILES WEST OF LADYSMITH TO 5 MILES WEST OF
CHIPPEWA FALLS...MOVING NORTHEAST AT 55 MPH.

THIS LINE OF STORM PRODUCED AN ESTIMATED WIND GUST TO 65 MPH NEAR
BLOOMER. IF THE STORMS MAINTAIN INTENSITY...A SEVERE THUNDERSTORM
WARNING MAY BE REQUIRED FOR TAYLOR COUNTY. IN ADDITION TO THE
WINDS...TORRENTIAL DOWNPOURS WILL ACCOMPANY THESE STORMS.

LOCATIONS THAT MAY BE AFFECTED INCLUDE...
DONALD...JUMP RIVER...WESTBORO AND CHELSEA.

PREPARE NOW FOR POSSIBLE SEVERE WEATHER. MOVE INDOORS AND IF A
WARNING IS ISSUED...TAKE ACTIONS TO PROTECT LIFE AND PROPERTY.

HEAVY RAIN COULD LEAD TO MINOR FLOODING OR A SHORT PERIOD OF STANDING
WATER. STAY CLEAR OF DRAINAGE AREAS AND AVOID AREAS OF HIGH WATER IF
THEY DEVELOP.

AJ
Local storm report, Jun 20, 4:45 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
545 PM CDT WED JUN 20 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0532 PM     TSTM WND GST     1 N JUMP RIVER          45.37N 90.80W
06/20/2012  E40 MPH          TAYLOR             WI   CO-OP OBSERVER

&&

ADAMS

The radar

The La Crosse radar (KARX), 103 km away, was scanning. The volume nearest the first event began at 22:46 UTC.

Open the radar archive at this moment

Event by event

1 flood, 1 thunderstorm wind. Local standard time, as filed.

Flood, Clark

When
June 20, 4:45 PM CST to 6:15 PM CST
Where
Clark County, 2.2 mi NNW of Tioga to 2.22 mi NNW of Tioga
Cause
Heavy Rain
Deaths
0 direct, 3 indirect
Property damage
$20,000
Reported by
Newspaper
Coordinates
44.708, -90.800

Three people were killed in two separate accidents when their vehicles fell into a 12 to 15 foot deep washout area. The washout occurred after rainfall amounts of 1.5 to 2 inches in a short amount of time caused Scott Creek to quickly rise. From damage photos, it appears the creek stayed within its banks, but the large volume of water moving through the creek washed out County Road M around a culvert designed for the creek to flow through. The people were killed as a result of injuries sustained in the crashes as the water had already receded by the time the accidents occurred.

Thunderstorm Wind, Taylor

When
June 20, 4:51 PM CST
Where
Taylor County, 1.47 mi NNW of Medford
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
45.150, -90.360

A few trees and at least one power pole were blown down just outside of Medford.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flood, Clark2012-06-2056MaleVehicle/Towed TrailerIndirect
Flood, Clark2012-06-2057FemaleVehicle/Towed TrailerIndirect
Flood, Clark2012-06-2024FemaleVehicle/Towed TrailerIndirect

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2012Every state in 2012This day in weather historyWarnings in Wisconsin, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 390147, 388456.